FDA warns that misuse of antidiarrheal loperamide can cause severe cardiac events

The FDA has issued a warning about loperamide-related cardiovascular events.
The FDA has issued a warning about loperamide-related cardiovascular events.

Taking higher than recommended doses of the antidiarrheal loperamide can cause serious adverse cardiac events that can lead to death, according to a safety announcement from the FDA.

Most reported serious adverse events occurred in individuals who were intentionally misusing or abusing loperamide to self-treat symptoms of opioid withdrawal or to achieve a feeling of euphoria.

The FDA recommends that clinicians consider loperamide as a possible cause of unexplained cardiac events, including QT intervention prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest.

If loperamide-induced cardiotoxicity is suspected, clinicians are advised to discontinue loperamide and begin therapy to manage and prevent cardiac arrhythmias and other adverse events.

If loperamide-associated Torsades de Pointes persists after pharmacotherapy, clinicians should consider electrical pacing or cardioversion.

The risk of cardiac adverse events may increase when high doses of loperamide are taken with certain other drugs that inhibit loperamide metabolism or transport. Medications that interact with loperamide include cimetidine, clarithromycin, erythromycin, gemfibrozil, itraconazole, ketoconazole, quinidine, quinine, ranitidine, and ritonavir.

Clinicians are advised to use caution when prescribing loperamide to patients with a predisposition to QT interval prolongation, Torsades de Pointes, or other serious arrhythmias. They should also use caution if a patient takes other medications that interact with loperamide, as they may increase loperamide concentrations by blocking pathways of loperamide elimination.

The FDA recommends counseling patients about the cardiac risks of loperamide and instructing them not to take more than the recommended dose.

Reference

  1. U.S. Food and Drug Administration. FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. Published June 7, 2016. http://www.fda.gov/Drugs/DrugSafety/ucm504617.htm. Updated June 8, 2016.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Gastroenterology Information Center

Sign Up for Free e-newsletters